Alert archive / New York / Small Craft Advisories in 2025
Small Craft Advisory 14, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Feb 2, 2025, 3:12 AM EST. It took effect at Feb 2, 2025, 4:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2025, 3:12 AM EST (08:12 UTC)
- In effect from
- Feb 2, 2025, 4:00 PM EST
- Expired
- Feb 3, 2025, 12:44 AM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
018 WHUS71 KBUF 020812 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 312 AM EST Sun Feb 2 2025 LOZ044-045-021800- /O.NEW.KBUF.SC.Y.0014.250202T2100Z-250203T0600Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 312 AM EST Sun Feb 2 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST MONDAY... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to the Saint Lawrence River. * WHEN...From 4 PM this afternoon to 1 AM EST Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
546 WHUS71 KBUF 021722 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1222 PM EST Sun Feb 2 2025 LOZ044-045-030130- /O.CON.KBUF.SC.Y.0014.250202T2100Z-250203T0600Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1222 PM EST Sun Feb 2 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST MONDAY... * WHAT...South winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to the Saint Lawrence River. * WHEN...From 4 PM this afternoon to 1 AM EST Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
532 WHUS71 KBUF 030217 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 917 PM EST Sun Feb 2 2025 LOZ044-045-030600- /O.CON.KBUF.SC.Y.0014.000000T0000Z-250203T0600Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 917 PM EST Sun Feb 2 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...South winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to the Saint Lawrence River. * WHEN...Until 1 AM EST Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
275 WHUS71 KBUF 030544 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1244 AM EST Mon Feb 3 2025 LOZ044-045-030645- /O.CAN.KBUF.SC.Y.0014.000000T0000Z-250203T0600Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1244 AM EST Mon Feb 3 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to diminish overnight. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 1, 9:33 PM EST, 5 hours 39 minutes earlier.
Area forecast discussion, Feb 1, 9:33 PM EST, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 933 PM EST Sat Feb 1 2025 .SYNOPSIS... Surface high pressure will cross our region this evening and overnight, providing for brief, quiet weather albeit cold with lows tonight in the single digits to well below zero east of Lake Ontario. Temperatures late tonight will begin to rise ahead of a quick moving storm system, one that will bring snow to our region Sunday, and as temperatures continue to rise, to then feature a little rain mixed in Sunday afternoon and overnight. Snow amounts will be minimal, except for southeast of Lake Ontario where several inches of snow is possible. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Current temperatures are in the single digits south of Lake Ontario, and below zero for areas east of the lake, with some areas approaching the minus teens, per NYS Mesonet observations. Currently, a band of light snow showers is developing with a land breeze over the southern portion of Lake Ontario, with light southerly winds expected to keep the activity over the lake. Sky conditions are mainly clear to partly cloudy, with some thin mid to high clouds streaming in. It will quickly become a cold night with mostly to partly clear skies and light winds allowing for temperatures to quickly tumble downward. East of Lake Ontario, clear skies...and a later arrival of southerly flow aloft will allow for temperatures to drop well below zero...and likely double digits below zero on the Tug Hill Plateau and western Adirondack foothills. It will be cold across WNY as well, but lows will likely bottom out around 0 or just below across the Boston Hills and inland Southern Tier before southerly, warming flow aloft...and later surface southerly flow starts to increase temperatures. By dawn temperatures for WNY will be some 5 to 10 degrees above their overnight low mark. The first half of Sunday will remain quiet, with thickening clouds aloft and temperatures slowly rising. A quick moving shortwave trough will bring at first light snow into our region through the afternoon hours. At first a wedge of dry air will need to be overcome, but through the afternoon light snow is expected to work its way deeper into our region. A 45 knot LLJ will arrive later in the afternoon across the Finger Lakes region, and convergence ahead of this feature may bring some enhancement to the snow for the Finger Lakes and southern Tug Hill region. Additionally a southerly upslope flow will linger light snow for eastern Oswego and southern Lewis deeper into the night. While thermal profiles have the precipitation as all snow to start, warming aloft will bring the potential for some light rain to mix in with the snow before it ends from west to east. Also once the deeper synoptic moisture pushes eastward low level lingering moisture and dew points now climbing over the freezing mark will promote patches of drizzle and fog around. The rising temperatures Sunday night will greatly limit the freezing drizzle aspect for WNY, though some patches of freezing drizzle will be possible for the Finger Lakes and lower elevations east of Lake Ontario as precipitation comes to an end. Overall snow totals will not be much, generally an inch for the Lake Plain...an inch or two higher terrain of WNY...but southeast of Lake Ontario over the southern Tug Hill where snow remains the longest up to four inches or so of snow will be possible. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A relatively low amplitude flow will continue across the CONUS resulting in weak wave after weak wave moving from west to east across the northern tier of the U.S. into the first part of the new work week. This will bring not only another round of light rain and snow to the area, but also will allow our roller coaster temperature ride to continue. As deeper moisture associated with the Sunday/Sunday night system exits east, lingering low level will hang back across the area. This along with rising dew points will bring the possibility for some patchy drizzle on Monday, and some patchy fog as the mild/moist airmass overtops the existing snow pack...especially south of Lake Ontario. Otherwise, as alluded to above, our fast paced pattern will continue as a cold front trailing an area of low pressure moving across central Quebec approaches from the west Monday afternoon. A weak area of low pressure will develop along the boundary as it settles across Lake Ontario and northern NY. The weak surface wave will trek then east along the stalled boundary with the bulk of the meaningful precipitation falling from Lake Ontario eastward into areas east of Lake Ontario. Boundary layer temperatures will warm enough (most notably south of the boundary) that most areas will see liquid as the p-type Monday afternoon, with the exception of wet snow or a rain/snow mix across the higher terrain east of Lake Ontario, where a slushy inch or so will be possible by days' end. Daytime highs will range from the mid and upper 30s across the North Country, to the low and mid 40s elsewhere. It will remain quite mild to start Monday evening with wet snow showers continuing across the higher terrain east of Lake Ontario, while rain showers will become likely south of Lake Ontario, eventually mixing with and changing over to snow showers from north to south through the early overnight as the cold front is finally sent southward through the area in the wake of the weak wave moving east into western New England. Localized snowfall amounts of several inches will be possible on the Tug Hill and across the western Dacks, with only nuisance snowfall amounts across the remainder of the area as deeper moisture is stripped away prior to the arrival of the colder air. After the fairly mild first half of Monday night, temperatures will drop rather quickly later Monday night as colder air surges south behind the cold fropa. Lows will range from the teens and very low 20s across the North Country, to the mid 20s elsewhere. Temperatures aloft will grow cold enough by later Monday night into Tuesday to elicit a lake response, however with deeper moisture having exited east, expecting just some light lake effect snow showers southeast of the lakes through Tuesday morning. Drier air and subsidence associated with high pressure building in from the west will shut down any lingering light lake effect activity with mainly dry weather expected Tuesday afternoon. Expect a much colder day with steady CAA not allowing temperatures to rise much from the morning lows. High pressure builds over the area Tuesday night bringing a dry, but seasonably chilly night as lows fall back into the single digits across the North Country, with teens elsewhere. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The core of the jet stream will weaken and lift to northern New England by Wednesday, while out west the jet will reemerge along the base of a mid-level trough and move inland from the Pacific to the Rockies. This shortwave will partially phase with another trough over Hudson Bay digging southward into the Northern Tier, resulting in a potent surface low that will track northeast from the Mississippi Valley, drawing a deep plume of moisture northward in the process. This general setup favors increasing isentropic lift and lower-end chances (~30%) for snow Wednesday, before the system's warm sector surges into the region with a period of widespread rain likely by Thursday. Model spread remains high in this low's track and strength, with large differences noted between the deterministic solutions both between each other and with their own respective runs over the past few days. Even with the latest 12z guidance packages, solutions are noted that take the low to our northwest across Ontario (ECMWF), all the way to our south across the Ohio Valley with much of the precipitation missing the forecast area entirely (GFS), with anything in between. By extension...Forecast uncertainty remains quite high, though still can see a few potential hazards to monitor based on the general setup. First, increasing convergence along the system's strong warm nose with retreating arctic high pressure still in the vicinity of New England could lead to a period of FZRA later Wednesday into Thursday. Confidence is low in the placement/timing of this potential, though NBM probabilities are now 50-60% for measurable FZRA across eastern portions of the area, so have allowed sChc as the warm nose moves through into Thursday morning. Once the warmer airmass fully advects into the region, the surge in temperatures in addition to the rain could ultimately lead to some ice jam issues and elevated flows on area creeks in streams. 13z NBM output is a bit cooler, though still indicating temps in the upper 30s and 40s Thursday, with about a 40-50% chance of >=0.75" 24hr QPF across the western Southern Tier and on the Tug through Thursday night. Depending on how far north the warm airmass makes it, snow or a rain/snow mix could remain the dominant ptype across portions of the North Country. Much colder air will then wrap back across the lakes in the system's wake later Thursday night into Friday, with chances for lake enhanced snow downwind of the lakes through Friday night. The next trough approaching from the west will bring increased chances for snow areawide by Saturday. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... Surface high pressure will cross the TAF region tonight. This will bring VFR flight conditions across the region...that are expected to remain through the the morning on Sunday for most of the area. Variable winds to start tonight, and then southeasterly late tonight and into early Sunday. Outlook... Sunday afternoon...MVFR/IFR at times with snow likely. Sunday night and Monday...MVFR/IFR. A chance of rain and drizzle, patches of fog across higher terrain. Tuesday...VFR. Wednesday...VFR/MVFR. A chance of snow. Wednesday night and Thursday...MVFR/IFR in mixed precipitation becoming likely. && .MARINE... Surface high pressure will pass across the Lower Great Lakes tonight, allowing for a period of quiet conditions on the lakes. Winds will then freshen out of the south Sunday and Sunday night ahead of the next incoming system. More significant wave heights will be offshore into Canadian waters, but there is a risk for small craft conditions developing on the east end of Lake Ontario north of Mexico Bay Sunday...and even greater risk Monday with winds veering to southwesterly and pushing the higher waves now towards the eastern Lake Ontario shoreline. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...SW/Thomas SHORT TERM...JM LONG TERM...PP AVIATION...Thomas MARINE...Thomas
Hazardous weather outlook, Feb 1, 4:45 AM EST, 22 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 445 AM EST Sat Feb 1 2025 NYZ001>008-010>014-019>021-085-020945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 445 AM EST Sat Feb 1 2025 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-020945- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 445 AM EST Sat Feb 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-020945- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 445 AM EST Sat Feb 1 2025 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 1:21 PM EST | Winter Weather Advisory | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 15 hr |
Nearby
Small Craft Advisories in New York, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.